Travelling waves over an arbitrary bathymetry: A local stability result

Alessandro Fortunati*

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

1 Citation (Scopus)
236 Downloads (Pure)


The problem of a travelling wave in a semi-infinite channel over an arbitrary quasi-flat bathymetry is studied in the shallow-water formulation. It is shown how the streamfunction can be cast, in the vicinity of an elliptic equilibrium for the fluid flow, in the form of a nearly-integrable non-autonomous Hamiltonian with a perturbation which is aperiodic in time. The obtained model provides a natural example in the context of the aperiodically time-dependent Hamiltonian systems studied in Fortunati and Wiggins (2016) and the local stability of the perturbed streamlines is obtained as a consequence of this theory. The proofs use the tools of Perturbation Theory in the real-analytic setting.

Original languageEnglish
Pages (from-to)81-94
Number of pages14
JournalDynamics of Partial Differential Equations
Issue number1
Early online date14 Dec 2017
Publication statusPublished - 1 Jan 2018


  • Aperiodic time dependence
  • Nearly-integrable Hamiltonian systems
  • Shallow-water equations


Dive into the research topics of 'Travelling waves over an arbitrary bathymetry: A local stability result'. Together they form a unique fingerprint.

Cite this